Iowa, 2011

Damaging Winds in Iowa, July 24, 2011

July 24, 2011 · NWS DVN · 9 events in 5 counties and zones

Two rounds of showers and thunderstorms moved across parts of eastern Iowa and northwest Illinois during the morning of July 24. The first was a cluster of thunderstorms that developed along Interstate 80 and moved eastward into Illinois between 3 am CDT and 8 am CDT, while merging with another cluster of storms diving southeastward out of southwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two rounds of showers and thunderstorms moved across parts of eastern Iowa and northwest Illinois during the morning of July 24.

The first was a cluster of thunderstorms that developed along Interstate 80 and moved eastward into Illinois between 3 am CDT and 8 am CDT, while merging with another cluster of storms diving southeastward out of southwest Wisconsin. Some of the stronger storms produced damaging winds of 60 to 70 mph.

Towards the late morning hours, a secondary cluster of thunderstorms developed near Waterloo, IA and raced southeastward producing wind damage across parts of Linn and Cedar counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 2:12 PM CST, 12 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 2:12 PM CST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT SAT JUL 23 2011

.SYNOPSIS...
BAND OF ELEVATED SCATTERED THUNDERSTORMS HAVE BEEN OCCURRING ALL DAY
LONG FROM WESTERN IA INTO EASTERN IA AND NORTHERN IL...ESSENTIALLY
ALONG AND NORTH OF I-80. STORMS HAVE BEEN WEAK WITH OCCASIONAL
LIGHTNING AND BRIEF HEAVY RAIN. THESE STORMS HAVE BEEN JUST NORTH OF
THE CAP ON THE SOUTHERN EDGE OF THE STRONGER WESTERLIES NOTED ACROSS
THE UPPER MIDWEST. THE BETTER EFFECTIVE BULK SHEAR WAS LOCATED IN NW
IA AND SW MN WITH 4500-5500 J/KG CAPES AHEAD OF THE FRONT. A
TREMENDOUS THERMAL CONTRAST TAKING PLACE WITH TEMPERATURES 100+ FROM
NORTHWEST MO INTO TX WITH ONLY 60S FOUND IN ND AND EVEN SOME 50S IN
FAR NORTHERN MN. COLD FRONT EXTENDED FROM CENTRAL MN INTO SE SD AND
INTO NORTHERN NEB. PRESSURE FALLS WERE OCCURRING FROM MN INTO NW IA
AHEAD OF THE FRONT.

..HAASE..

&&

.SHORT TERM...TONIGHT AND SUNDAY...
HEADLINES...HAVE ISSUED A FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80. STORMS AND CLOUDS HAVE
KEPT TEMPERATURES COOLER SO HAVE DROPPED THE HEAT HEADLINES ALONG
AND NORTH OF I-80. HOWEVER THE HEAT AND HUMIDITY CONTINUES IN OUR
SOUTHERN CWA SO EXCESSIVE HEAT HEADLINES CONTINUE THROUGH 7 AM
SUNDAY...AND MAY NEED TO BE EXTENDED LONGER ON SUNDAY.

TONIGHT...IN ADDITION TO THE BAND OF THUNDERSTORMS FROM WESTERN IA
INTO NORTHERN IL ON THE EDGE OF THE CAP WHICH SHOULD GRADUALLY
INTENSIFY WITH PEAK HEATING...THERE WILL ALSO BE SEVERE
THUNDERSTORMS DEVELOPING FROM SOUTHERN MN INTO NORTHERN IA AHEAD OF
THE COLD FRONT. THESE STORMS SHOULD DIVE EAST TO SOUTHEAST PER
CORFIDI VECTORS. THE 3 TO 6 INCHES OF RAIN THAT FELL SINCE LAST
EVENING FROM ABOUT I-80 NORTHWARD HAS COMPLETELY SATURATED THE
SOILS. 1 TO 3 HOUR FFG VALUES ARE LESS THAN AN INCH. WITH
PRECIPITABLE WATERS OF MORE THAN 2 INCHES TORRENTIAL RAINS WOULD
FALL IN A SHORT TIME PRODUCING FLASH FLOODING. SEVERAL MORE INCHES
OF RAIN IS POSSIBLE TONIGHT. THE SPC 4KM WRF-NMM REALLY DEPICTS THIS
SCENARIO WELL. WILL NEED TO KEEP AN EYE OF SEVERE STORMS TO THE
NORTHWEST OF THE DVN CWA FOR POTENTIAL FOR WIND DAMAGE THAT COULD
IMPACT THE CWA. MIN TEMPS IN THE 70S.

SUNDAY...COLD FRONT MOVES THROUGH THE CWA. HOWEVER HEAT AND HUMIDITY
WILL REMAIN AHEAD OF THE FRONT...ESPECIALLY OUR SOUTHEAST CWA. HEAT
HEADLINES MAY NEED TO BE EXTENDED INTO MUCH OF THE DAY THERE. BUT
THIS DEPENDS ON CONVECTIVE TRENDS TONIGHT AND ANY LEFTOVER CLOUDS
WHICH COULD KEEP READINGS COOLER THAN EXPECTED. FOR NOW TEMPERATURES
SHOULD RANGE FROM THE MID 80S NW TO THE LOWER 90S SOUTHEAST.

..HAASE..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
CHANGES UNDERWAY FOR UPPER AIR PATTERN AS SOUTHWEST FLOW BECOMES
ZONAL ON SUNDAY AND SHIFTS TO THE NORTHWEST BY MONDAY. COOLER AND
DRIER AIR IS EXPECTED FOR MONDAY AND MONDAY NIGHT AS HIGH PRESSURE
BUILDS OVER THE UPPER MISSISSIPPI VALLEY. HOWEVER...THE RESPITE FROM
THE HEAT AND HUMIDITY WILL BE SHORT LIVED AS HOT AND MUGGY AIR ONCE
AGAIN BUILDS INTO THE AREA ON TUESDAY AND WEDNESDAY AS THE HIGH
MOVES EAST INTO THE OHIO VALLEY. THERE WILL BE A CHANCE OF
THUNDERSTORMS NEXT THURSDAY THOUGH SATURDAY...WITH CONTINUED HOT AND
HUMID CONDITIONS...AS ANOTHER FRONT APPROACHES IOWA AND ILLINOIS
FROM THE NORTH. THIS FRONT IS EXPECTED TO STALL OR MEANDER NEAR THE
REGION WHICH WILL CREATE PRECIPITATION CHANCES EACH DAY.

..KUHL..

&&

.AVIATION...
VFR CONDS THIS AFTERNOON AND TONIGHT WITH THUNDERSTORMS INCREASING
IN INTENSITY AND COVERAGE ESPECIALLY LATER THIS AFTERNOON AND
OVERNIGHT. SOUTH WINDS TONIGHT SHIFTING TO THE NORTHWEST BEHIND A
COLD FRONT ON SUNDAY.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
     LINN-MUSCATINE-SCOTT.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
     HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CARROLL-JO DAVIESS-
     STEPHENSON.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.

&&

HAASE/KUHL
Hazardous weather outlook, Jul 23, 4:44 PM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT JUL 23 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
544 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY SUNDAY MORNING FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80. THUNDERSTORMS WILL
INCREASE IN INTENSITY AND COVERAGE THIS EVENING AND OVERNIGHT.
SEVERAL INCHES OF RAINFALL IS POSSIBLE IN A SHORT TIME. MANY AREAS
NORTH OF INTERSTATE 80 HAVE RECEIVED BETWEEN 2 AND 6 INCHES OF RAIN.
ANY ADDITIONAL HEAVY RAIN IN THESE LOCATIONS WILL GO INTO RUNOFF
INCREASING THE POTENTIAL FOR FLASH FLOODING.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER THE ENTIRE OUTLOOK AREA.
THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS
OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR. HEAT INDEX VALUES OF 95 TO OVER 100
DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING. HEAT
ADVISORIES OR WARNINGS MAY NEED TO BE EXTENDED UNTIL A COOL FRONT
PASSES.

THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND AHEAD OF THE ADVANCING
COOL FRONT. A FEW STORMS COULD APPROACH SEVERE LIMITS MAINLY IN THE
AFTERNOON AND EVENING WITH STRONG AND POSSIBLY DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

WEDNESDAY THROUGH FRIDAY...CHANCES FOR THUNDERSTORMS RETURN. IT IS
TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
TONIGHT. REPORTS OF RAINFALL OF OVER AN INCH AND ANY FLOODING ISSUES
WOULD BE APPRECIATED.

In the hours before

Local storm report, Jul 23, 9:37 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 PM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HEAVY RAIN       4 ENE ELDRIDGE          41.65N 90.49W
07/23/2011  M2.60 INCH       SCOTT              IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

MCCLURE

The radar

The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 24, 2:30 AM CST
Where
Benton County, 1.03 mi E of Watkins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.880, -91.980

Wind gusts estimated to be 60 mph blew down some tree limbs in Watkins, IA at 330 am CDT July 24. This report was relayed by a media partner.

Thunderstorm Wind, Scott

When
July 24, 3:28 AM CST
Where
Scott County, 0.79 mi SW of Davenport Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.611, -90.589

A 66 mph wind gust was recorded by the ASOS at the Davenport Municipal Airport at 428 am CDT July 24.

Thunderstorm Wind, Scott

When
July 24, 3:30 AM CST
Where
Scott County, 0.7 mi SE of Eldridge to 1.59 mi SSE of Eldridge
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.662, -90.592

Wind gusts estimated to be 65 mph blew down several tree limbs and branches around 8th Street in Eldridge, IA at 430 am CDT July 24.

Thunderstorm Wind, Scott

When
July 24, 3:30 AM CST
Where
Scott County, 3.69 mi NW of Davenport to 3.55 mi NW of Davenport
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.565, -90.634

Wind gusts estimated to be 65 mph ripped part of the roof off of Sieffert Lumber Company on the northwest side of Davenport, IA around 430 am CDT July 24. In addition, a metal shed was lifted into the air and tossed onto a car and then over a house and onto another shed at the Arp residence across the street.

Thunderstorm Wind, Johnson

When
July 24, 6:00 AM CST
Where
Johnson County, 2.81 mi N of Sharon Center
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.610, -91.680

Wind gusts estimated to be 70 mph damaged a grain elevator, partially ripped off a garage roof, snapped some large tree limbs, and flattened some corn about 4 miles northeast of Frytown, IA which is also known as Williamstown, IA around 700 am CDT July 24.

Thunderstorm Wind, Linn

When
July 24, 9:55 AM CST
Where
Linn County, 1.69 mi ENE of Hiawatha
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.040, -91.650

Wind gusts estimated to be 60 mph were observed 5 miles north northeast of Cedar Rapids, IA at 1055 am CDT July 24.

Thunderstorm Wind, Linn

When
July 24, 10:02 AM CST
Where
Linn County, 0.69 mi N of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.680

Wind gusts estimated to be 70 mph blew down some tree branches about 5 miles north of Cedar Rapids, IA at 1102 am CDT July 24.

Thunderstorm Wind, Linn

When
July 24, 10:21 AM CST
Where
Linn County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.920, -91.420

Wind gusts estimated to be 60 mph caused a power outage in Mount Vernon, IA at 1121 am CDT July 24.

Thunderstorm Wind, Cedar

When
July 24, 10:28 AM CST
Where
Cedar County, 0.86 mi NW of Clarence
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.890, -91.060

Wind gusts estimated to be 60 mph blew down some tree limbs onto some power lines in Clarence, IA at 1128 am CDT July 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330140, 330142, 330143, 338639, 330144, 330145, 330146, 330147, 330149.